Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Midland/Odessa, TX

May 11, 2020Brewster County, Jeff Davis County, Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 11, 2020, 8:56 PM CDT for Brewster County, Jeff Davis County, Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2020, 8:56 PM CDT (01:56 UTC)
Expired
May 12, 2020, 12:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Jeff Davis County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 145 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

030 
WGUS54 KMAF 120156
FFWMAF
TXC043-243-371-120500-
/O.NEW.KMAF.FF.W.0008.200512T0156Z-200512T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
856 PM CDT Mon May 11 2020

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Western Pecos County in southwestern Texas...
  Northwestern Brewster County in southwestern Texas...
  Southeastern Jeff Davis County in southwestern Texas...

* Until midnight CDT.

* At 856 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to three inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Fort Stockton, Fort Stockton-Pecos County Airport and Firestone
  Test Track.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3113 10255 3063 10241 3072 10293 3027 10292
      3050 10379 3112 10312

FLASH FLOOD...RADAR INDICATED

$$

87
1 follow-up statement
695 
WGUS74 KMAF 120303
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1003 PM CDT Mon May 11 2020

TXC043-243-371-120500-
/O.CON.KMAF.FF.W.0008.000000T0000Z-200512T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-Brewster TX-Jeff Davis TX-
1003 PM CDT Mon May 11 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WESTERN PECOS...NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS
COUNTIES...

At 959 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. One to three inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3113 10255 3063 10241 3072 10293 3027 10292
      3050 10379 3112 10312

FLASH FLOOD...RADAR INDICATED

$$

87

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 11, 6:37 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 11, 6:37 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
637 PM CDT Mon May 11 2020

.DISCUSSION...

&&

.AVIATION...
Have Thunderstorms over/near most TAF sites at this time and
included in all TAFS. Currently a Severe Thunderstorm Watch is in
effect until midnight CDT... these storms capable of producing
large hail and wind gusts in excess of 50kts. If storms continue
to move east an AWW will be needed for MAF in the next hour or two.
Expect after 05z conditions to quieten down.

&&

.PREV DISCUSSION... /issued 231 PM CDT Mon May 11 2020/

DISCUSSION...
The steering flow this week will be text book zonal flow with
westerly winds bringing a series of week disturbances across the
area. The first weak upper trough will cause storms to develop
this afternoon and move east into the Permian Basin later this
evening. Instability and shear is enough that any storms could
become severe with large hail and strong winds the primary threat.
See SPCs SWODY1 for more details.

Tuesday dries out due to weak upper ridging then another round of
possibly severe storms is expected Wednesday with the passage of
another trough. Another one day break then a third disturbance
arrives Friday increasing rain chances again, this time mainly
for the eastern Permian Basin and lower Trans Pecos though rain
chances may be pulled back farther west in subsequent forecasts.

Temperatures throughout this week will be near normal with highs
in the upper 80s to lower 90s. The lack of an amplified upper
level ridge or strong cold front will prevent much of a departure
from the mean for temps.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  89  67  91 /  50  10  10  20
Carlsbad                       57  93  58  93 /  30   0   0   0
Dryden                         64  92  67  91 /  40  10   0  30
Fort Stockton                  61  91  65  91 /  60  10   0  30
Guadalupe Pass                 54  82  56  82 /  20   0   0   0
Hobbs                          55  89  58  91 /  50   0   0  10
Marfa                          51  86  53  87 /  40   0   0  20
Midland Intl Airport           61  91  67  92 /  50  10   0  20
Odessa                         61  91  66  92 /  50   0   0  20
Wink                           59  94  62  95 /  50   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 11, 2:15 PM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon May 11 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Mon May 11 2020 /115 PM MDT Mon May 11 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across much of the area
through tonight, especially this evening. A few storms may become
strong to severe accompanied by damaging winds and large hail.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of thunderstorms is expected Wednesday across west
Texas. A few storms could be strong to severe with locally heavy
rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or early
this evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 11, 6:37 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
637 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     CASTOLON                29.14N 103.51W
05/11/2020  M63 MPH          BREWSTER           TX   MESONET

&&

MSCHULDT
Special weather statement, May 11, 7:00 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
700 PM CDT Mon May 11 2020

TXZ059-060-067-120045-
Loving TX-Ward TX-Winkler TX-
700 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...SOUTHWESTERN
WINKLER AND EAST CENTRAL LOVING COUNTIES UNTIL 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Wink, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink and Winkler County Airport.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3161 10327 3174 10342 3199 10323 3179 10298
TIME...MOT...LOC 2359Z 225DEG 19KT 3173 10329

80
Local storm report, May 11, 7:02 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
702 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     FLASH FLOOD      FORT STOCKTON           30.89N 102.89W
05/11/2020                   PECOS              TX   LAW ENFORCEMENT

            2 CARS FLOODED IN FORT STOCKTON.

&&

HENNIG
Special weather statement, May 11, 7:07 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
707 PM CDT Mon May 11 2020

TXZ059-067-274-120045-
Loving TX-Ward TX-Reeves County Plains TX-
707 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES...NORTHWESTERN
WARD AND SOUTHEASTERN LOVING COUNTIES UNTIL 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Mentone, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm. Also locally heavy rain.

Locations impacted include...
Pecos, Mentone, Barstow and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 27 and 52.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western and southwestern Texas.

LAT...LON 3135 10373 3162 10375 3191 10338 3133 10332
TIME...MOT...LOC 0007Z 239DEG 29KT 3159 10363
Local storm report, May 11, 7:26 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
726 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             14 SE FORT STOCKTON     30.73N 102.75W
05/11/2020  E2.50 INCH       Pecos              TX   PUBLIC

            ALONG HWY 285.

&&

SAMANTHA.ZUBER
Local storm report, May 11, 7:47 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
747 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     2 SW PECOS              31.39N 103.52W
05/11/2020  E61 MPH          Reeves             TX   AWOS

&&

SAMANTHA.ZUBER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:00 PM CDTSpecial Weather StatementMAFWinkler45 min
May 11, 7:07 PM CDTSpecial Weather StatementMAFLoving38 min
May 11, 7:24 PM CDTSevere Thunderstorm WarningMAFPecos66 min
May 11, 7:43 PM CDTAreal Flood AdvisoryMAFEctor, Winkler2 hr
May 11, 7:43 PM CDTSevere Thunderstorm WarningMAFPecos62 min
May 11, 7:55 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 11, 7:57 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves2 hr
May 11, 8:06 PM CDTFlash Flood WarningMAFPecos3 hr
May 11, 8:32 PM CDTSevere Thunderstorm WarningMAFPecos58 min
May 11, 8:39 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos66 min
May 11, 9:38 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton112 min
May 11, 10:06 PM CDTSevere Thunderstorm WarningMAFEctor, Midland54 min
May 11, 10:22 PM CDTAreal Flood AdvisoryMAFPecos, Terrell113 min
May 11, 10:31 PM CDTSpecial Weather StatementMAFBorden44 min
May 11, 11:19 PM CDTSpecial Weather StatementMAFScurry41 min
May 12, 4:22 PM CDTSpecial Weather StatementMAFTerrell53 min
May 12, 5:04 PM CDTSpecial Weather StatementMAFTerrell41 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.